Illinois, 2024

Hail and Damaging Wind in Illinois, April 2, 2024

April 2, 2024 · NWS LSX · 3 events in 2 counties and zones

Through the day of April 1, a warm front lifted north and left much of the area in a warm, moist, and increasingly unstable airmass. This instability combined with strong vertical wind shear to support multiple waves of severe thunderstorms that tracked along and south of I-70 from the evening of April 1 through the early morning of April 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Through the day of April 1, a warm front lifted north and left much of the area in a warm, moist, and increasingly unstable airmass. This instability combined with strong vertical wind shear to support multiple waves of severe thunderstorms that tracked along and south of I-70 from the evening of April 1 through the early morning of April 2. Into the evening and overnight, a transition to clusters and lines of thunderstorms occurred accompanied by hail up to quarter size (1 diameter), damaging winds, and flash flooding in southwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 1, 5:44 PM CST, 7 hours 13 minutes earlier. Its key messages:

  • Severe thunderstorms will impact the region late this evening into tonight. Thunderstorms will initially pose a large to very- large hail threat along with a few tornadoes. The hail threat decreases this evening when storms form a line, but the wind and tornado threat remains very real.
  • Training thunderstorms will lead to heavy rainfall and threaten localized flash flooding in northeast Missouri and west-central Illinois through Tuesday morning. A Flood Watch will remain in effect until 7am Tuesday.
  • A period of cooler than normal temperatures is forecast late Tuesday through at least Friday night. Light freezes are possible (20-50%) each night beginning Wednesday night.
Area forecast discussion, Apr 1, 5:44 PM CST, 7 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
644 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Severe thunderstorms will impact the region late this evening
  into tonight. Thunderstorms will initially pose a large to very-
  large hail threat along with a few tornadoes. The hail threat
  decreases this evening when storms form a line, but the wind and
  tornado threat remains very real.

- Training thunderstorms will lead to heavy rainfall and threaten
  localized flash flooding in northeast Missouri and west-central
  Illinois through Tuesday morning. A Flood Watch will remain in
  effect until 7am Tuesday.

- A period of cooler than normal temperatures is forecast late
  Tuesday through at least Friday night. Light freezes are
  possible (20-50%) each night beginning Wednesday night.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 308 PM CDT Mon Apr 1 2024

Regional surface analysis depicts a warm front extending from a
surface low entering far northwest Missouri east-southeast through
Kirksville, MO into central Illinois. In the expansive open warm
sector, warm and humid southerly flow is promoting increased
surface-based instability. The analysis also shows slightly
backed winds on the warm side of the boundary, where that BL-
rooted instability is intensifying. Along and directly south of
the front, showers and embedded thunderstorms are streaming into
the region from the southwest. Satellite imagery is showing
persistent clearing of earlier cirrus clouds, which will further
destabilize the boundary layer into the afternoon. Large-scale
lift and forcing is also becoming more established over the
central Great Plains, with diffluent flow and favorable upper-
level jet dynamics now overhead to promote convection. In this
region, severe convection is now occurring.

The entire region is now enveloped within the warm sector, aided
by the clearing skies to the south increasing the temperature
gradient. An 18Z sounding launched by the University of Missouri
in Columbia, MO shows mid-level lapse rates (7-7.5C/km) above a
shallow but noteworthy inversion around 850mb. With tremendous
synoptic forcing approaching the region, and sufficient
instability building, there is little doubt that severe weather
will impact the region late this afternoon into the early
overnight hours. While the inversion is concerning for surface-
based development, large-scale ascent is approaching the region
and will most likely cool the mid-levels and erode the capping.
CAMs still initiate deep convection in the 4pm-6pm timeframe along
and ahead of the attendant cold front in the central Great
Plains. Deep-layer shear vectors are still at a favorable angle
with respect to the forcing to promote discrete supercells or
supercell clusters in the warm sector. While large to very large
hail as large as baseballs, are the predominant threat in
central/northeast Missouri and west- central Illinois, I am
concerned about the backed winds across central Missouri (evident
in regional surface observations and the Mizzou sounding). If
surface-based convection can be realized while remaining
discrete, a tornado threat is very tangible this afternoon/early
evening in that corridor.

In addition, the west-southwest/east-northeast orientation of the
convection and storm motions will result in numerous thunderstorms
passing over the same place in a short period of time. HREF
probability-matched means places a few maxima of 3.00" of rain
across northern Missouri to central Illinois along this axis. In
Missouri, while ponding and rises on tributaries can be expected,
flash flooding should be held in check thanks to dry ground. In
Illinois, however, flash flood guidance is lower and the threat for
impacts is higher. As such, a Flood Watch was issued from now until
7am Tuesday.

Around sunset, a northern stream shortwave amidst the broader upper-
level trough will dig into the region. That feature and an
intensifying low-level jet will conspire to alter the deep-layer
and 0-3km shear parameters enough to promote upscale growth. At
this point, the coverage of severe thunderstorms will likely
become more widespread as an MCS blossoms. From then until about
2am-4am Tuesday, the threat for very large hail wanes with more
organized linear convection, though does not disappear, and a
damaging wind/tornado threat persists. If the MCS resembles what
CAMs currently depict, 0-3km shear vectors relative to this line
will be favorable for QLCS tornadogenesis. This threat will need
to be closely monitored, especially across the Ozarks, southeast
Missouri, and southern Illinois. Fortunately, the linear mode will
help advance the convection more quickly through the region. By
4am, the threat for severe convection will end for the night.

Tuesday will be cold and windy with another northern stream wave
diving quickly south into the region and helping further amplify the
larger trough. Additional showers and a few thunderstorms look more
likely (60-70%) than a few days ago during the day Tuesday in the
northern forecast area closer to the synoptic ascent and surface
low. While initially there were some concerns for stronger
thunderstorms ahead of the front, instability looks more meager now
than 24 hours ago and won't be conducive for stronger updrafts.
The low ejects north Tuesday evening with the upper-level trough
well- established and cut off from the steering flow. That places
us squarely in cyclonic northerly flow aloft, allowing for lows to
fall near-freezing for most of the region by early Wednesday
morning.

MRB

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 308 PM CDT Mon Apr 1 2024

Very little change to the extended forecast was made due to the
impending severe weather. Cyclonic flow aloft on Wednesday will
spark additional precipitation east of the Mississippi River. While
some guidance is hinting at a few snowflakes mixing into any rain,
the threat of any of them reaching the ground is near-zero. Colder
air will settle in place, threatening a frost (and potentially a
freeze) mid-week, with a gradual warmup forecast as upper-level
ridging re-establishes across the central CONUS. Omega blocking will
keep this pattern in place through Friday before a strong shortwave
in a western CONUS trough ejects into the Great Plains. The timing
and amplitude of this feature is still highly uncertain, but
presents a threat for showers and a few thunderstorms in the western
forecast area on Sunday. The threat for at least some rain weakens
into Monday, though at least some clouds may still linger. That
said, it is far too soon to accurately predict cloud cover for the
impending solar eclipse given this pattern.

MRB

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 636 PM CDT Mon Apr 1 2024

Severe thunderstorms will continue to threaten the central
Missouri and St. Louis metropolitan area through the early morning
on Tuesday. Large hail and strong winds would accompany any storms
that can form. KUIN will likely not see strong storms, but weaker
ones will still threaten the terminal.

VFR conditions will degrade to MVFR and IFR as the night
progresses, and a cold front will approach from the west to swing
winds more westerly as well Tuesday afternoon and evening. Low
CIGs will likely persist after the front passes through with
cyclonic flow aloft staying put. Rain chances don't definitively
end until beyond the valid TAF period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...Flood Watch through Tuesday morning for Bond IL-Calhoun IL-
     Fayette IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Apr 1, 1:51 PM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Mon Apr 1 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through early Tuesday. The strongest
storms this afternoon/night could become severe with large hail,
damaging winds, and tornadoes all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday across the area.

There is a low chance of thunderstorms Sunday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MRB

In the hours before

Local storm report, Apr 1, 10:30 PM CST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1130 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     Hail             1 SW Brentwood          38.61N 90.36W
04/01/2024  E1.00 Inch       St. Louis          MO   NWS Employee

            Quarter sized hail in Rock Hill.

&&

LSJ
Local storm report, Apr 1, 10:45 PM CST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1145 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     Hail             1 NE Villa Ridge        38.49N 90.86W
04/01/2024  E1.00 Inch       Franklin           MO   Trained Spotter

            mPING report of quarter sized hail just east
            of Villa Ridge.

&&

LSJ
Local storm report, Apr 1, 10:47 PM CST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1147 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     2 E Chesterfield        38.65N 90.54W
04/01/2024                   St. Louis          MO   Public

            Damage to multiple large trees including
            uprooting and snapping at base and trunk.

&&

LSJ
Local storm report, Apr 1, 11:15 PM CST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1215 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     Flood            1 ESE Jefferson City    38.56N 92.18W
04/02/2024                   Cole               MO   Public

            Caller reported receiving an estimated 4
            inches of rain in the past 6 to 12 hours and
            his basement is flooded.

&&

LSJ
Local storm report, Apr 1, 11:36 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1236 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Hail             2 NNW Cuba              38.09N 91.42W
04/02/2024  M1.00 Inch       Crawford           MO   Public

            mPING report of quarter sized hail in Cuba.

&&

LSJ
Local storm report, Apr 1, 11:38 PM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1238 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Hail             6 WSW Steelville        37.95N 91.45W
04/02/2024  E0.50 Inch       Crawford           MO   Public

            Via Twitter report of half inch hail.

&&

LSJ

The radar

The St Louis radar (KLSX), 48 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
April 2, 12:57 AM CST to 12:58 AM CST
Where
Monroe County, 1.48 mi NNE of Columbia Gebhardt Ar to 0.88 mi NW of Columbia
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -90.220

Thunderstorm Wind, Randolph

When
April 2, 1:32 AM CST
Where
Randolph County, 1.09 mi E of Menard
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.920, -89.810

The Randolph County emergency manager reported snapped power poles and downed power lines east of Chester.

Hail, Randolph

When
April 2, 1:40 AM CST
Where
Randolph County, Wine Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -89.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172347, 1172354, 1172351.